: Sildenafil citrate (Viagra®) is used to treat male erectile dysfunction; however, little is known about the effects of sildenafil overdose and intoxication. We report a patient who presented with cerebral infarction and rhabdomyolysis after intentional sildenafil intoxication.
A 61-year-old man visited the emergency department complaining of dysarthria about 1 hour after taking more than 30 sildenafil tablets with the intention to commit suicide. Dysarthria and dizziness were observed, but there were no other neurological symptoms. The creatine kinase level was elevated to 3,118 U/L, and the patient was diagnosed with rhabdomyolysis. Brain magnetic resonance imaging revealed multiple scattered acute cerebral infarctions in both midbrain artery branches. At 4 hours post-intoxication, the dysarthria had improved and we initiated dual antiplatelet therapy for cerebral infarction.
Why Should an Emergency Physician Be Aware of This?: Emergency physicians should be able to anticipate and treat complications like cerebral infarction and rhabdomyolysis after sildenafil intoxication.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
Accepted: February 17, 2023
Received in revised form: January 14, 2023
Received: August 30, 2022
Publication stageIn Press Accepted Manuscript
Sechan Kim and Sungwoo Choi contributed equally to this work as the first author.
© 2023 Elsevier Inc. All rights reserved.